NRAS
21,731 members25,375 posts

Sulfa

Been taking it for about a month now, take 2 in the morning 2 in the evening, which i started doing last Thurs but the past couple of days i get a burning/acid sensation in my stomach, worse at night.

Has anyone else suffered with this? Its very uncomfortable. Tried ringing the clinic but can not get through, managed to get a doctors appt at me GPs this afternoon though

Thanks

9 Replies
oldestnewest

hi sammie83,

I have posted a link to the patient information about sulfasalazine for you. Amongst the listed side effects are indigestion and heartburn. It is always best to check with a HCP though if you do exhibit side effects from the drugs you are taking to be safe:

medicines.org.uk/emc/medici...

Hope this helps

Beverley (NRAS Helpline)

Reply

Thank you very much. Glad i managed to get a docs appt.

Reply

hope all goes well

Beverley

Reply

How does this medication works?

Reply

Hi bala,

Sulfasalazine is what is known as a disease modifying anti-rheumatic drug (DMARD).They work by damping down the over activity of the immune system. I have put a link to our article about DMARDs for you:

nras.org.uk/getting-establi...

Hope this helps

Beverley (NRAS Helpline)

Reply

Hi Sammie83

I am taking Sulfasalazine and have to take a stomach protector as well, I was prescribed Omeprazole. This has really helped me as I was also getting terrible acid reflux particularly when I went to bed. I had to build up gradually to 6 tablets per day but have found that I can't tolerate more than 4 as I feel really sick and get terrible migraine type headaches. I have gone back down to three per day and have an appointment on Thursday with the Rheumy Specialist Nurse. She did say when I spoke to her recently that she may change or add in something else as my inflammation is not controlled enough and I have a particularly painful knee and shoulder at present. I am hoping that she can drain fluid off my knee as I think that is what's needed for my knee, I have had this done before, not pleasant, but the relief after a day or so is amazing. The Consultant did this the last time, I'm not sure if the nurse can do it herself, i really hope she can.

I have been on Sulfasalazine since November 2014 so still early days for me.

I hope you get on well with this drug and get some relief, you will most likely be given a stomach protector too.

Best wishes.

Reply

Try taking them about halfway through a meal. I had awful trouble with wind mostly and somebody said to try this and it worked for me. Plus I was already on Omeprazole so maybe that helped as well.

Reply

Thank you for all the responses and advice, really appreciate it.

The doctor has prescribed me lansoprazole, so hopefully i'll be feeling a little bit more comfortable in the next couple of days. Thanks again and take care.

Reply

Yes I also had this problem when starting on course of 4 Sulfa a day I Then started spacing them through a period of 24 hours. This meant one every 6 hours. Worked well though as taking Humira also, nurse said drop to three a day but well spaced. Do you take Omeprazole daily too. This should help with problem.

Reply

You may also like...